Diarrhoea remedy loperamide is being used to get a “morphine-like” high, according to the Daily Telegraph.
The Telegraph says use of the medicine, which it says has been dubbed the “poor man’s methadone” has grown in recent years in NSW and across Australia.
“The Daily Telegraph has seen several web forum posts about loperamide abuse, some which include comments from people who say they’re from Australia,” reporter Ashleigh Gleeson wrote.
She quoted Australian National University Associate Professor Darren Roberts, a clinical toxicologist who said he’d heard of “very scattered cases” of loperamide being misused here.
“He said he thought the problem would be greater in small regional communities, where it might be harder to get codeine without raising suspicion,” she wrote.
“But he said he did not believe the issue was as big a problem is it is in the US, where codeine, a stronger opioid pain reliever, requires a prescription.”
Earlier this month the US Food and Drug Administration warned that taking higher than recommended doses of loperamide (Imodium), including through abuse or misuse of the product, can cause serious life-threatening arrhythmias that can lead to death.
“The risk of these serious life-threatening arrhythmias may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide,” the FDA warned.
“Health care professionals should be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events and consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest.
“In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects.
“These drugs include cytochrome P450 3A4 (CYP3A4) inhibitors (e.g., itraconazole, clarithromycin), CYP2C8 inhibitors (e.g., gemfibrozil), and P-glycoprotein inhibitors (e.g., quinidine).”
The FDA says patients should be advised to take loperamide according to the dosing recommendations on the label since taking higher than recommended doses, either intentionally or unintentionally, may lead to abnormal heart rhythms and serious cardiac events that can lead to death. Patients with pre-existing cardiac conduction conditions may be at increased risk.
“Also, patients should be advised that drug interactions with commonly used medicines can also increase the risk of serious cardiac adverse events.”